Clinical symptoms and management of acute poisoning of Barbiturates and Benzodiazepines: The barbiturates are derivatives of barbituric acid (2,4,6-trioxohexahydropyrimidine) and were extensively used as sedativehypnotics till the 1960s when the benzodiazepines arrived and quickly displaced them. The incidence of barbiturate poisoning has decreased since the introduction of the less toxic benzodiazepines. Despite this, acute barbiturate poisoning with severe toxicity is still reported worldwide. Many of these cases require prolonged admissions to Intensive Care Units.
Benzodiazepines are a class of drugs primarily used for treating anxiety, but they also are effective in treating several other conditions. Benzodiazepines are sedating drugs, which do not usually cause either profound CNS or respiratory depression or any non-sedative effects.
This topic describes: Uses, Toxicity Level, Mechanism, Clinical (Toxic) Symptoms, Investigations/Diagnosis and Management of acute poisoning of Barbiturates and Benzodiazepines.